Lightning, Mississippi
- When
- April 13, 6:50 PM CST
- Where
- Mississippi County, East Prairie
- Property damage
- $60,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.780, -89.380
A home caught fire due to lightning. The home was a total loss.
Thunderstorms developed ahead of a cold front. The front trailed south from a deepening surface low over the northwest corner of Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms developed ahead of a cold front. The front trailed south from a deepening surface low over the northwest corner of Missouri. One of the storms produced a damaging lightning strike.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 13, 6:12 PM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 712 PM CDT Fri Apr 13 2018 UPDATE... issued at 712 PM CDT Fri Apr 13 2018 Updated avaition discussion. && .SHORT TERM...(Tonight through Sunday night) Issued at 230 PM CDT Fri Apr 13 2018 Diurnal destabilization has been tempered by cloud cover, so little in the way of storms well out in advance of the primary system. Watches are posted in relation to it, to our southwest, running thru 03Z, which looks to be the tag line for tonight's potential. We will see how it all comes together heading into the night time hours, but at this writing, the models are supportive of the elements coming together into a squall line over Arkansas/western MO, and translating eastward toward the Mississippi river this evening. The best severe threat (for us) will be clipping our southern counties, with damaging winds still looking to be the primary severe weather hazard. Forecast rainfall with this first round looks to be in the 1 to 2 inch range, mainly south and west, with another 1 to possible 2 inches translated further east (lesser amounts west of the Lakes) for Sat-Sat night, for areal storm totals of 1 to 3 inches. These aforementioned hazards continue to be highlighted via the ESF/HWO. The warmer air pre system that has arrived will stick around for the start of the weekend, before cooling behind the first round, particularly Sat night-Sunday, under the occluding Low. Lingering clouds/pcpn cannot be ruled out so long as this Low is in the vicinity, which it will be thru the remainder of the short term forecast period. .LONG TERM...(Monday through Friday) Issued at 230 PM CDT Fri Apr 13 2018 Models are in pretty good agreement for next week. High pressure will drift across the middle and lower Mississippi valley Monday into Tuesday, becoming centered over Florida by 00z Wednesday. Dry and cool conditions are expected Monday. A warm front will lift north across the region on Tuesday, and a return of south winds will trigger a significant warm up. Models then drag a mostly dry cold front across the PAH forecast area on Wednesday. GFS and ECMWF indicate a few blips of QPF in our eastern counties with its passage, but for now we will keep the forecast dry. Dry conditions are expected for the end of the week, with temperatures dropping back to a few degrees below normal. && .AVIATION... Issued at 712 PM CDT Fri Apr 13 2018 Robust southerly winds will continue throughout the 24 hour TAF period as a surface low traverses the upper Midwest, and a cold front approaches our region. The other story will be the shower and tstm activity moving in from the south tonight. Through the evening hours, some temporary vsby restrictions and lowering of cloud bases in tstm cells appear likely west of the MS River. In the overnight hours, the rest of the region should receive much the same, but with perhaps a little less intensity. At this time, VFR/MVFR conditions are forecast with the convection, but brief reductions to IFR are possible. During the day Sat, as coverage of showers and tstms wanes over the rest of the region, there could be a flare-up of showers in the late afternoon over the Pennyrile region of KY, just ahead of the approaching wind shift. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && AVIATION...DB
Hazardous Weather Outlook National Weather Service Paducah KY 253 PM CDT Fri Apr 13 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-141000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 253 PM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms. The chance includes a risk of severe storms, mainly across southeast Missouri this evening, into the overnight hours. The primary severe weather related hazard is damaging winds. Large hail and tornadoes cannot be ruled out. Locally heavy rainfall is also expected. Refer to the Hydrologic Outlook for details on the heavy rain hazard. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another chance of thunderstorms, including a risk of severe weather, is forecast Saturday. The best chance will be during the peak heating ours of the afternoon and evening, mainly east of the Mississippi river. Another round of heavy rainfall is forecast, for storm total amounts in the 1 to 3 inch range. Refer to the Hydrologic Outlook for additional details on the heavy rain hazard. .SPOTTER INFORMATION STATEMENT... Spotters should monitor forecasts and updates to stay abreast of the latest developments.
The Paducah radar (KPAH), 63 km away, was scanning. The volume nearest the first event began at 00:51 UTC.
1 lightning. Local standard time, as filed.
A home caught fire due to lightning. The home was a total loss.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745206.